Michigan, 2023

Damaging Wind in Michigan, September 5, 2023

September 5, 2023 · NWS MQT · 1 event in 1 county or zone

An upper disturbance moving through a moist and unstable airmass spawned a line of severe thunderstorms that caused damage over Isle Royale National Park on the evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through a moist and unstable airmass spawned a line of severe thunderstorms that caused damage over Isle Royale National Park on the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 5, 2:05 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 5, 2:05 PM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
305 PM EDT Tue Sep 5 2023

.SHORT TERM...(This evening through Tonight)
Issued at 304 PM EDT TUE SEP 5 2023

Mid and upper level cloud cover continues to stream across the
western half of the UP with an initial weaker shortwave rippling
northward through WI. This is touching off some weak radar returns
that don't appear to be reaching the ground with very dry lower to
midlevels in soundings. Still, will not totally rule out some stray
convection across the UP this afternoon with some cumulus also
apparent on satellite. Temperatures well into the 80s and dewpoints
in the lower 70s have contributed to plenty of destabilization, with
SBCAPE analyzed at up to 2000 to 3000 j/kg and lower level lapse
rates looking pretty healthy.

Better synoptic forcing arrives into the evening with a sharp cold
front over central Minnesota. Convection developing along it has
continued to drift northeastward amid robust SW pre-frontal flow. As
the boundary continues to track eastward, showers and storms reach
the arrowhead of MN and western Lake Superior closer to sunset,
reaching the western UP between 00-03Z and continuing to press
eastward the rest of the night. We'll be running out of daylight as
storms roll in, with CAPE decreasing to around 1000-2000j/kg. Though
shear is quite high across the Dakotas, flow aloft is rather lighter
across the Great Lakes, with bulk shear only around 20 to 30 knots
as the boundary arrives. However, while severe parameters aren't
extraordinary, robust synoptic forcing should be enough to keep the
potential for strong storms going at least across the western UP
into the first half of the night. The main concerns would be gusty
winds and hail, though there is also the potential for excessive
rainfall with PWATs over 1.5 inches and bulk shear vectors looking
boundary-parallel.

Otherwise, as the low currently over MN drifts eastward overnight,
southerly winds should continue to lighten up from west to east
before turning to the north and increasing behind the front. Expect
another mild night with lows ranging in the 60s.

.LONG TERM...(Wednesday through Tuesday)
Issued at 304 PM EDT TUE SEP 5 2023

Key Messages:
-Low pressure tracks just south of the UP, bringing rain and thunder
chances thru Friday AM
-Much cooler Thursday with lingering cloudiness and lake effect
sprinkles/rain showers
-Quieter weather Friday and on with more fall-like temperatures ahead

A slow-moving closed low is the primary weather-maker through
Thursday and perhaps lingering into Friday too. Showers and
thunderstorms should be ongoing Wednesday morning while the cold
front tracks southeast across the Copper Country. The front will
make slow and steady progress across the area on Wednesday as the
surface low remains around 1000mb and arrives in Northern Lower
Michigan in the evening hours. Among the HREF guidance, only the
HRRR shows ongoing continued vigorous convection during the day, so
the expectation is that while a few thunderstorms may have the
potential to be strong, the vast majority, if not all of the storms,
should remain sub-severe. However, due to the slow storm motion
combined with strong forcing with PWATs in excess of 1.75 inches, a
marginal excessive rainfall risk is present as highlighted by the
WPC. Despite the long duration of showers, HREF probability matched
mean 6-hour rain rates are only around an inch at most, especially
with much of the UP being well-under normal in terms of recent
precipitation, so the flash flooding threat is limited. Behind the
front, temperatures cool into the 50s with blustery north-northeast
winds reminding us what fall feels like. With the continued cloud
cover preventing radiational heating following the frontal passage,
the high on Thursday may approach record cool high temperature
territory, with the NBM 10th percentile showing highs in the low 50s
inland from Lake Superior and the 50th percentile only being in the
mid 50s for those same locations. Model soundings indicate a shallow
cool air mass with lake-induced inversion heights peaking in the 2-3
kft range and saturation extending through at least 5 kft. This
suggests fairly high confidence for lake effect rain showers and/or
drizzle near Lake Superior, possibly lasting all the way through
Thursday night in the most favored upslope locations.

Deterministic guidance has an unexpectedly high spread regarding the
progression of the midlevel trough at 60 hours from model initiation
this morning. Models seem to be trending less progressive and
keeping the trough around the southern Ontario vicinity longer. This
may keep cloud cover in the region longer and keep the diurnal
temperature curve moderated, though model consensus shows skies
clearing by Friday as a surface high is expected to move over the
area for the weekend. This does lead to some frost potential for the
typical cold spots in the interior west, though confidence remains
low as long as spread is high in the model solutions.

NBM spread is actually quite low in keeping highs in the 60s for
next week, much more in line with the more fall-like conditions that
are expected of this time of year. Precip chances return to the
forecast later Sunday into the next week as a weak shortwave of some
flavor is expected to ride the zonal flow aloft and arrive in the
region, though timing and magnitude of impacts varies greatly
ensemble member to ensemble member, so just keeping the slight
chance PoPs in there that the NBM presents.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM EDT TUE SEP 5 2023

VFR conditions will prevail the rest of the day.  However, there
could be quick deterioration to MVFR and even IFR early tonight due
to reduced visibilities and cigs as showers and storms move through
the area.  The next disturbance is expected to start impacting the
TAF sites starting with IWD after Wed 02Z followed by CMX in the Wed
04-06Z time frame.  Cigs are then expected to stay at IFR/LIFR
through the end of the TAF period.  In addition, southerly winds
could gust up to 20 kts mainly as SAW this afternoon, then winds
turning over to the north may turn breezy again for Wednesday
afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 304 PM EDT TUE SEP 5 2023

Southerly winds of 20-25 kt are ongoing across Lake Superior this
afternoon as a low advances towards the lake from the Northern
Plains. A strong cold front moves onto the northwestern lake by
Wednesday morning then tracks southeast across the rest of the
lake by late Wednesday night. North-northeast gales >33 kts are
likely (>80%) behind the front across north-central portions of
the lake late Wednesday afternoon through Wednesday night with low
chances (~20%) for moderate gales >40 kts. Chances for gales are
lower across the western (30-40%) and especially eastern (<20%)
portions of the lake. NNE winds diminish to 25 knots or less by
Thursday evening then to 20 knots or less late Thursday night as
surface ridging moves back over the lake.

Thunderstorm chances move over western Lake Superior late on Tuesday
then spread across the entire lake Tuesday night before ending
Thursday morning. Some strong to severe storms are possible,
especially Tuesday night into Wednesday morning over the western
portions of the lake. In addition, patches of dense fog may occur
within the increasingly humid air mass near and ahead of Wednesday's
cold front.
&&

.CLIMATE...
Issued at 304 PM EDT TUE SEP 5 2023

Record High Temps at the NWS Office in Negaunee:
Sep. 5: 88 (1998, 2007)

Record warm Low Temps at the NWS Office in Negaunee:
Sep. 5: 65 (1971)

Record cold High Temps at the NWS Office in Negaunee:
Sep. 7: 52 (1979)

Period of record: 1961-present
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Watch from Wednesday afternoon through late Wednesday night
     for LSZ243-244.

  Gale Watch from Wednesday afternoon through Thursday morning for
     LSZ263-264.

Lake Michigan...
None.
&&

SHORT TERM...LC
LONG TERM...GS
AVIATION...LC
MARINE...GS
CLIMATE...GS
Hazardous weather outlook, Sep 5, 2:23 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
323 PM EDT Tue Sep 5 2023

MIZ001>007-009>013-084-085-061930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
323 PM EDT Tue Sep 5 2023 /223 PM CDT Tue Sep 5 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected later today through tonight. Some could
become strong to severe at times with large hail and damaging
winds, especially across the western third of Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms through Wednesday night and
across the far eastern counties on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-061930-
Southern Schoolcraft-
323 PM EDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a moderate swim risk for the Lake Michigan beaches of
southern Schoolcraft County through this evening. See the latest
Surf Zone Forecast and beach hazards statement for additional
details.

Thunderstorms are possible later today through tonight. Some of
the storms could become strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are thunderstorm chances through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-061930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
323 PM EDT Tue Sep 5 2023 /223 PM CDT Tue Sep 5 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible from west to east late today through
tonight. Some of the storms could become severe with damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through Wednesday night.

North gales of 35 to 40 knots are possible Wednesday afternoon
into Thursday morning across north central Lake Superior. See the
latest gale watch for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
323 PM EDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late today through tonight. Some could
become strong at times with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The Marquette radar (KMQT), 196 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keweenaw

When
September 5, 6:30 PM EST to 6:50 PM EST
Where
Keweenaw County, 1.98 mi ENE of Windigo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
47.910, -89.160

Park rangers in Isle Royale National Park reported a tree down, an 80-pound aluminum canoe taken off its rack, and a portion of the floating dock torn at and around Windigo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131734.